View Single Post
Old 08-30-2012, 01:32 AM   #1
Talltrees Talltrees is offline
Newbie
(male)
 
Talltrees's Avatar
 
Join Date: Aug 2012
Posts: 2
Talltrees HB User
Savella making FM symptoms worse?

I started Savella a week ago. I'm up to 25 mg a day (12.5 twice daily), and I feel terrible. I've read a lot about others' Savella experiences, but no one has mentioned this as a side effect: extreme pain and fatigue. In other words, it's making the fibromyalgia worse. Much worse. Has anyone heard of or experienced this?

I was just getting really good at keeping the pain and fatigue to a minimum with some seriously dedicated yet careful exercise and outrageously healthy eating. I felt better than I had in years.

But the past week has been hell.

Because I have bipolar II, which has been (mostly) successfully treated for several years now with lamotrigine, I see a psychiatrist quarterly. I told her that in the past several months I've had some really nasty morning mood swings, and although my much-improved lifestyle seemed to reduce the frequency of these morning blues, they have not gone away totally.

Although she's generally a pretty good psychiatrist, I don't think she made the right call this time. She figured we might as well try me on a fibromyalgia drug since they affect neurotransmitters that also affect mood. I've never taken any of the drugs specifically meant to treat FM because I have tried several other SSRIs and SNRIs and found them to be ineffective. It took years to land on lamotrigine as a successful treatment for mood. But I never thought any of those drugs I tried exacerbated the pain.

This is puzzling. I wonder if quitting tramadol over the early months of the summer had anything to do with it. Tramadol was also making the FM worse. It didn't really relieve the pain, it only triggered nasty withdrawal symptoms. Basically, I was dependent without abusing it. Getting off of it took 2 excruciating months, with oxycodone as a crutch that, in retrospect, probably just made the whole painful detox process take longer. Based on my research, it will take up to half a year for proper serotonin production to resume after getting off tramadol.

Even though Savella messes with serotonin too, I can't help but think that because Savella acts so much more on norepinephrine than serotonin (by a 10:1 ratio), it's hard for me to believe the drug could be causing so much misery at such a low dose, especially when these side effects have not been reported by anyone, as far as I know.

Some of the pains are a little unusual for me, in new and different places than I'm used to. Tonight at work a couple of my fingers felt like they'd been smashed with a hammer. For several days I've had a lot of problems with knuckles feeling like they are out of whack and need to be cracked (something I don't normally feel or do). I'm used to pain above and around my knees but this weeks my mid/upper thighs feel horribly bruised. Earlier today I made that pain go away after I took some aspirin. Anti-inflammatories rarely if ever work for me, so that was weird.

Some people have had success with Savella only after sticking with it for a long while and continuing to titrate up. But I can't help but think I was doing better without it because then I had the energy to exercise and reinforce a healthier body less vulnerable to pain. What needs treating is those profoundly dark morning blues (these are not the typical morning fibromyalgia lethargy/stiffness funks these are scary levels of depression that take hours to go away). I think I can handle the FM myself right now. Savella was tempting merely because I thought it would help my recovery time from exercise, which as we all know is never easy.

Just not sure if I should keep trying, if this is bad timing, nor what to do about my new mood issues.